Acne Drug Linked to Higher Triglycerides, Cholesterol

Pharmacy Times, Volume 0, 0

While previous research had linked theacne drug isotretinoin (Accutane) to elevatedcholesterol levels, a new study hasshown that the number of affected patientsis higher than previously thought.A study team from the University ofCalifornia, San Francisco, reviewed thelaboratory results of nearly 14,000patients who took Accutane between1995 and 2002 to determine the frequencyof abnormal lab tests. Among thosepatients who had normal test resultsbefore taking Accutane, 44% developedhigh triglycerides, 31% developed highcholesterol, and 11% developed highliver enzymes after taking the acne drug.Of the patients with elevated levels ofliver enzymes, 92% saw those levelsreturn to normal after discontinuingAccutane, as did 80% of those with hightriglycerides, and 79% of those with highcholesterol. These elevated levels raisethe concern for patients' risk of developingmetabolic syndrome. Previous studieshad reported that anywhere between5% and 25% of Accutane patients mayexperience elevated triglyceride levels,15% may develop higher levels of liverenzymes, and 6% to 32% of patients maydevelop high cholesterol levels. Leadauthor Lee T. Zane,MD, remarks, "It's justlab tests, not heart attacks.We can't losesight of the fact that isotretinoin is themost important revolution in medicaldermatology in the last 30 years." Resultswere published in the August 2006 issueof Archives of Dermatology.

Ms. Farley is a freelance medicalwriter based in Wakefield, RI.